Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 281, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 12, 2002, 7:45 PM CDT for 5 counties in Oklahoma. It was in force for 60 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 7:45 PM CDT (00:45 UTC)
- Expired
- Jun 12, 2002, 8:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Alfalfa County, OK, Ellis County, OK, Major County, OK, Woods County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 70 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 8:00 PM CDT | Thunderstorm Wind | Ringwood, OK | Large tree limbs were downed. |
| Jun 12, 8:05 PM CDT | Thunderstorm Wind 51 M | Woodward, OK | Wind was measured by the Oklahoma mesonet. |
| Jun 12, 8:10 PM CDT | Hail 1 | Woodward, OK | |
| Jun 12, 8:10 PM CDT | Thunderstorm Wind 60 M | Woodward, OK | Wind was measured by the Oklahoma mesonet. |
| Jun 12, 8:35 PM CDT | Thunderstorm Wind | Ames, OK | Flag poles were downed, and an awning was damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 00:00Z, 0.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1759 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 130045 RRA
SVROKC
OKC003-045-093-151-153-130145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT WED JUN 12 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALFALFA COUNTY IN NORTHWEST OKLAHOMA
ELLIS COUNTY IN NORTHWEST OKLAHOMA
MAJOR COUNTY IN NORTHWEST OKLAHOMA
WOODS COUNTY IN NORTHWEST OKLAHOMA
WOODWARD COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 845 PM CDT
* AT 743 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS FROM HELENA...TO FAIRVIEW...TO WOODWARD...TO 10 MILES
NORTH OF GAGE. THE LINE WAS MOVING EAST-SOUTHEAST AT 10 TO 20 MPH.
THE STRONGEST STORMS ALONG THE LINE WERE JUST NORTH OF
WOODWARD...NEAR WAYNOKA...AND JUST NORTHWEST OF RINGWOOD.
* LOCATIONS IN THE WARNING INCLUDE ALINE...AMES...CARMEN...CLEO
SPRINGS...FAIRVIEW...FARGO...FORT SUPPLY...GAGE...GOLTRY...
HELENA...MENO...MOORELAND...ORIENTA...QUINLAN...RINGWOOD...
SHARON...WAYNOKA AND WOODWARD
HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH ARE LIKELY WITH
THE MOST INTENSE SEVERE THUNDERSTORMS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3624 9810 3664 9814 3661 9883 3656 9989
3626 9978What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:15 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 12, 3:15 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 PM CDT WED JUN 12 2002 FRONT SLOWLY SLIDING INTO THE CWA THIS AFTERNOON. NO CONVECTION ALONG FRONT YET...BUT CU ON VIS SAT IMAGERY BUILDING ON FRONT. EXPECT A FAIR AMOUNT OF SVR STORMS WITH HIGH CAPE VALUES AND 20KT+ GROUND-RELATIVE FLOW AT MOST LEVELS. AS STORMS WEAKEN SOME AFTER MIDNIGHT...MAIN HAZARD WILL SHIFT TO VERY HEAVY RAINFALL...MAINLY ACROSS NORTHERN OKLAHOMA ALONG BAROCLINIC ZONE...ENHANCED BY COLD POOL FROM EARLIER CONVECTION. MODELS FORECAST STRONG LIFT AND HEAVY QPF WITH DEEP MOISTURE. LAST WIDESPREAD HEAVY RAIN EVENT SOMEWHAT OVERFORECAST BY MODELS BUT STILL EXPECT WIDESPREAD 1-3 INCH AMOUNTS ACROSS NORTHERN 2/3RDS OF CWA BY LATE THURSDAY. HEAVY RAINFALL LAST NIGHT CONFINED TO FAR NE ZONES BUT FFG VALUES SHOULD BE MET IN OTHER AREAS AS WELL. EXPECT LITTLE VARIATION IN TEMPS THURS UNTIL BREAKS IN CLOUDS AND PRECIP APPEAR. FWC TEMPS ARE VERY WARM IN FAR SRN SECTIONS TOMORROW ... BELIEVE PRECIP AND CLOUDS WILL REACH THERE BEFORE GOING INTO THE 90S. LATER PERIODS APPEAR QUIET AT FIRST GLANCE BUT BEWARE THE NW FLOW. LEE TROUGH DEVELOPS BY FRIDAY RETURNING SLY FLOW ACROSS WRN ZONES BY SAT. COULD SEE MCS DEVELOP SAT NIGHT ACROSS HIGH PLAINS ROLLING INTO OK AFTER DARK. GOOD WAA PATTERN SUPPORTING THIS OVERNIGHT AND INTO SUN MORNING ESP ON AVN. GOING POPS LOOK GOOD. TRIMMED THEM BACK TO SLT CHC FOR SUN NIGHT AND MON AS LATEST AVN PROGS SHOW BETTER DEFINED S/W MOVING OUT BEFORE THEN. NW FLOW PATTERN PROGRESSES EAST LATER IN THE WEEK SO KEPT FORECAST DRY. TEMPS SHOULD RETURN STAY NEAR OR SLIGHTLY BELOW NORMAL. FCSTID = 13 OKC 71 81 62 82 / 60 80 10 10 HBR 71 82 61 83 / 50 60 20 10 SPS 75 87 65 85 / 30 60 30 10 GAG 66 80 57 80 / 80 40 10 10 PNC 67 79 59 80 / 70 70 10 10 DUA 75 87 65 83 / 20 80 30 10 .OKC... OK...FLASH FLOOD WATCH TONIGHT AND THURSDAY MORNING ZONES OKZ004>036-OKZ038-OKZ040-OKZ042-OKZ043. TX...NONE.
In the hours before
Local storm report, Jun 12, 6:14 PM CDT, 1 hour 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM ALVA OK 1.00 INCH HAIL
06/12/02 WOODS REPORTED BY SPOTTER
EMLocal storm report, Jun 12, 6:39 PM CDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 PM 13 N MOORELAND OK .88 INCH HAIL
06/12/02 WOODWARD REPORTED BY PUBLIC
EMLocal storm report, Jun 12, 6:42 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM 2 W DACOMA OK .88 INCH HAIL
06/12/02 WOODS SPOTTER REPORT
KTLocal storm report, Jun 12, 7:20 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM FREEDOM OK .75 INCH HAIL
06/12/02 WOODS PUBLIC REPORT
0710 PM PONCA CITY OK FLOODING
06/12/02 KAY EXTENSIVE STREET
FLOODING REPORTED
BY CITY OFFICIAL
KTLocal storm report, Jun 12, 7:30 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM DACOMA OK .88 INCH HAIL
06/12/02 WOODS REPORTED BY DACOMA FD
0729 PM PONCA CITY OK 1.75 INCH HAIL
06/12/02 KAY REPORTED BY EM
KTLocal storm report, Jun 12, 7:40 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 2 S ALVA OK 69 MPH WIND GUST
06/12/02 WOODS MEASURED BY MESONET
0630 PM 2 S ALVA OK 70 MPH WIND GUST
06/12/02 WOODS MEASURED BY MESONET
0635 PM 2 S ALVA OK 73 MPH WIND GUST
06/12/02 WOODS MEASURED BY MESONET
0730 PM 1 E ALINE OK .75 INCH HAIL
06/12/02 ALFALFA SPOTTER REPORT
0730 PM 1 E ALINE OK WIND DAMAGE
06/12/02 ALFALFA SPOTTER REPORTED
6 TO 8 INCH TREE LIMBS
DOWNED
0720 PM ALINE OK WIND DAMAGE
06/12/02 ALFALFA FD REPORTED 4 INCH TREE
LIMBS DOWNED
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 45 min |
| Jun 12, 7:21 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 39 min |
| Jun 12, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 45 min |
| Jun 12, 8:04 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 41 min |
| Jun 12, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 33 min |
| Jun 12, 8:31 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 44 min |
| Jun 12, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 37 min |
| Jun 12, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Garfield, Kingfisher, Major, Woodward | 46 min |
| Jun 12, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 20 min |
| Jun 12, 9:17 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 43 min |
| Jun 12, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan | 49 min |
| Jun 12, 9:55 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 50 min |
| Jun 12, 10:07 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 38 min |
| Jun 12, 10:12 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 33 min |
| Jun 12, 10:42 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 48 min |
| Jun 12, 10:59 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 31 min |
| Jun 13, 7:11 AM CDT | Flash Flood Warning | OUN | Dewey | 3 hr |
| Jun 13, 8:12 AM CDT | Flash Flood Warning | OUN | Custer | 3 hr |
| Jun 13, 8:50 AM CDT | Flash Flood Warning | OUN | Blaine | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.